Abstract

T-cell acute lymphoblastic leukemia (T-ALL) is a rare disease which represents 25% of adult ALL. In T-ALL, many cryptic abnormalities can only be detected by FISH or RQ-PCR. Herein, we describe the case of a 25 year-old man presenting with a NUP214-ABL1 T-ALL. This rearrangement is observed in about 5% of adult T-ALL, results in ABL1 amplification and has been associated with sensitivity to imatinib in vitro At diagnosis, the patient presented with multiple lymphadenopathies and a high WBC (120 G/L). Blast cells expressed T (CD3, CD5, CD7, and CD8) and myeloid (CD13 and CD33) markers. Karyotype was normal, while FISH analysis revealed HOX11L2 rearrangement and extrachromosomal ABL amplification. Presence of NUP214 exon32-ABL1 exon2 transcript and overexpression of HOX11L2 were both confirmed by RT-PCR. Treatment induction according to the GRAALL-2003 protocol, consisted of a corticosteroïd prephase (d1–7) followed by 5-drug induction (doxorubicin, cyclophosphamide, vincristine, corticosteroid and asparaginase) (d8–21). Because of ALL resistance and presence of severe infection, treatment was stopped at d21 and salvage therapy associating imatinib (400 mg, bid), vincristine (2 mg d1,d8,d15,d21) and dexamethasone (30 mg/m2 d1–2,d8–9,d15–16,d21–22) was initiated at d25. At d50, the patient had reached complete hematological response. He then received monthly consolidation courses combining imatinib (400 mg bid d1–28), vincristine (2 mg d1) and prednisolone (40mg/m2 d1–7). After the second course, he reached major molecular response at d120 (NUP214/ABL1 = 1x10-3 by RQ-PCR) but relapsed at d150. Karyotype was still normal and FISH analysis showed persistance of HOX11L2 rearrangement but loss of extrachromosomal ABL amplification and presence of a third ABL signal (cryptic rearrangement) in the majority of metaphases. Quantitative RT-PCR analysis detected a low level of NUP214/ABL1. We initiated a second salvage combining dasatinib (70 mg bid) and Hyper-CVAD, with achievement of a second hematological CR. After two consolidation courses, the patient is still in hematological CR (8 months) and complete molecular response. He will receive a double cord blood transplant In conclusion, we report here the first case of transitory imatinib efficacy in a patient with NUP214/ABL1 T-ALL, followed by achievement of a secondary remission with dasatinib, despite the partial loss of NUP214-ABL1, in favor of the use of ABL inhibitors in this specific T-ALL subset. We also raise the hypothesis that NUP214/ABL1 may be a secondary oncogenic event.

Author notes

Disclosure: No relevant conflicts of interest to declare.